Texas, 2012

Hail and Damaging Winds in Texas, November 3, 2012

November 3, 2012 · NWS CRP · 10 events in 3 counties and zones

Higher moisture from the western Gulf of Mexico moved into the Coastal Bend during the day on November 3rd. With a more unstable air mass in place, scattered thunderstorms developed along the sea breeze boundary in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Higher moisture from the western Gulf of Mexico moved into the Coastal Bend during the day on November 3rd. With a more unstable air mass in place, scattered thunderstorms developed along the sea breeze boundary in the afternoon. A jet of stronger winds aloft moved into the region from northern Mexico increasing the atmospheric shear profile also. Isolated thunderstorms increased in intensity, producing large hail and wind gusts from 60 to 70 mph over the Coastal Bend as the storms moved back toward the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 3, 2:16 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 3, 2:16 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
316 PM CDT SAT NOV 3 2012

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THE WEAK MID LEVEL
SHEAR AXIS CONTINUES TO SHIFT NORTHEAST INTO SOUTHEAST TEXAS WHERE
THE BULK OF THE CONVECTION HAS BEEN THIS AFTERNOON. WILL HOLD ON
TO SLIGHT CHANCE POPS OVER THE GULF WATERS TO THE VICTORIA AREA
THIS EVENING. FOCUS FOR LATER TONIGHT TURNS TO THE NORTHWEST
WHERE A STRONGER SHORT WAVE TROUGH OVER SOUTHWEST TEXAS WILL
MOVE SOUTHEAST TOWARD THE HILL COUNTRY TONIGHT. GFS/NAM SHOW
MOISTURE INCREASING NORTHWEST ALONG THE RIO GRANDE WITH A MODEST
LOW LEVEL JET OF 25 KNOTS. CONVECTION FORMING OVER THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS EXPECTED TO STAY ORGANIZED
THROUGH THE NIGHT MOVING SOUTHEAST THROUGH THE HILL COUNTRY
THIS EVENING. NAM/CMC MODELS HAVE BEEN FORECASTING THIS SCENARIO
THE LAST COUPLE OF DAYS AND 12Z SPC 4KM WRF AND 00Z NSSL WRF MODELS
LEND CONFIDENCE THAT THESE STORMS WILL LAST ALL THE WAY INTO
SOUTH TEXAS OVERNIGHT. WILL GO WITH HIGHER NAM POPS FOR OVERNIGHT
TONIGHT. MAY SEE A PERIOD OF FOG FORM OVER THE VICTORIA AREA
BEFORE THE STORMS ARRIVE. THE STORMS WILL MOVE INTO THE COASTAL
WATERS SUNDAY MORNING. ENOUGH MOISTURE WILL REMAIN OVER THE
COASTAL PLAINS SUNDAY THAT THERE COULD BE ISOLATED SEA-BREEZE
ACTIVITY. DRIER AIR WILL MOVE INTO THE AREA FOR SUNDAY NIGHT BUT
BOUNDARY LAYER MOISTURE WILL BE HIGH SUCH THAT AREAS OF FOG SHOULD
DEVELOP OVERNIGHT OVER THE INLAND COASTAL PLAINS INTO THE EASTERN
BRUSH COUNTRY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...ANOTHER UNSEASONABLY WARM DAY
IS IN STORE FOR MONDAY AHD OF THE NEXT COLD FRONT. AN EMBEDDED SHORT
WAVE IN THE NW FLOW ALOFT WILL HELP BRING A COLD FRONT TOWARD S TX
ON MONDAY. AHD OF THE FRONT...SUFFICIENT MOISTURE IS PROGD TO BE IN
PLACE ALONG WITH MODERATE CAPE AND MINIMAL CIN VALUES. THE
COMBINATION OF THE AFOREMENTIONED FEATURES WARRANTS KEEPING ISOLD TO
SCT TSRA'S IN THE FCST. ISOLD STREAMER -SHRA'S ARE EXPECTED
INITIALLY IN THE MORNING...THEN BY AFTERNOON SCT TSRA'S ARE EXPECTED
ACROSS THE NE CWA AND OVER THE WATERS. MODELS ARE IN PRETTY GOOD
AGREEMENT WITH THE COLD FRONT MVG THROUGH S TX LATE MONDAY NIGHT.
KEPT THE TREND OF THE HIGHER POPS SHIFTING S WITH THE FRONT THEN
PRECIP ENDING FROM N TO S THROUGH TUE AS A DRIER AIRMASS FILTERS
INTO THE AREA. BORDERLINE SMALL CRAFT ADVISORIES ARE POSSIBLE ON TUE
BEHIND THE FRONT AS HIGH PRESSURE BUILDS ACROSS THE COASTAL WATERS.
WINDS BEGIN TO DIMINISH THRU TUE NIGHT AS HIGH PRESSURE SETTLES
ACROSS THE AREA. COOLER AND DRIER CONDITIONS THEN PERSIST THROUGH
WED BEFORE WINDS BECOME ONSHORE ONCE AGAIN. A GRADUAL WARMING TREND
IS EXPECTED THRU THE LATTER PART OF THE WEEK. MOISTURE ALSO
INCREASES THRU THE WEEKEND WITH A SLIGHT CHC OF PRECIP ACROSS THE NE
CWA AND OVER THE WATERS ON SATURDAY AHD OF THE NEXT COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  84  64  84  64  /  30  20  10  10  30
VICTORIA          63  83  60  83  58  /  30  20  10  30  30
LAREDO            72  90  68  89  65  /  30  10  10  10  20
ALICE             67  86  63  87  61  /  40  20  10  10  30
ROCKPORT          70  83  66  81  66  /  30  20  10  30  30
COTULLA           66  85  64  86  61  /  40  10  10  20  20
KINGSVILLE        67  86  65  86  62  /  30  20  10  10  30
NAVY CORPUS       72  82  68  83  67  /  30  20  10  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Nov 3, 2:39 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
339 PM CDT SAT NOV 3 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-041200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
339 PM CDT SAT NOV 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTH TEXAS
LATE TONIGHT AND EARLY SUNDAY MORNING. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME BUT SOME OF THE STORMS COULD BECOME
STRONG...PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL. AREAS OF
FOG WILL DEVELOP LATE THIS EVENING AND EARLY OVERNIGHT HOURS
OVER THE VICTORIA CROSSROADS. AREAS OF FOG...COULD BECOME DENSE
AT TIMES...REDUCING VISIBILITY TO 1/4 MILE OR LESS AT TIMES IS
POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER THE COASTAL
PLAINS AND COASTAL WATERS. ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED MONDAY THROUGH TUESDAY MORNING ACROSS SOUTH TEXAS.
HOWEVER...THESE STORMS ARE EXPECTED TO REMAIN WELL BELOW SEVERE
LEVELS. AS A RESULT...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT

In the hours before

Special weather statement, Nov 3, 10:43 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1143 AM CDT SAT NOV 3 2012

TXZ234-031715-
VICTORIA-
1143 AM CDT SAT NOV 3 2012

...A STRONG THUNDERSTORM WAS AFFECTING EASTERN VICTORIA COUNTY...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF KAMEY...OR 9 MILES
NORTHWEST OF PORT LAVACA...MOVING NORTH AT 15 MPH.

PEA SIZE HAIL...HEAVY RAIN AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

TMT
Special weather statement, Nov 3, 3:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
425 PM CDT SAT NOV 3 2012

TXZ233-032215-
GOLIAD-
425 PM CDT SAT NOV 3 2012

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FANNIN...OR 6 MILES
SOUTHEAST OF GOLIAD...MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.

CB

The radar

The Corpus Christi radar (KCRP), 54 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Kleberg

When
November 3, 4:30 PM CST
Where
Kleberg County, 1.84 mi W of Ricardo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
27.420, -97.880

Quarter sized hail was reported by the Kingsville Fire Department.

Hail, Kleberg

When
November 3, 5:00 PM CST
Where
Kleberg County, Ricardo
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
27.420, -97.850

Dime sized hail was reported in Ricardo by Kingsville Fire Department.

Hail, Refugio

When
November 3, 6:00 PM CST
Where
Refugio County, 1.51 mi NNW of Bonnie View
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.190, -97.310

Nickel sized hail was reported 4 miles south of Woodsboro.

Thunderstorm Wind, Refugio

When
November 3, 6:00 PM CST
Where
Refugio County, 1.51 mi NNW of Bonnie View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
28.190, -97.310

Strong winds blew small tree limbs down 4 miles south of Woodsboro.

Thunderstorm Wind, Nueces

When
November 3, 8:35 PM CST
Where
Nueces County, 0.8 mi SSW of Port Aransas Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
27.810, -97.087

A 61 mph wind gust was measured by AWOS site at Mustang Beach Airport in Port Aransas.

Thunderstorm Wind, Nueces

When
November 3, 9:14 PM CST
Where
Nueces County, 1.23 mi SW of (Ngp)nas Corpus Chri
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
27.689, -97.286

A 61 mph wind gust was measured by the ASOS site at Truax Field on the Corpus Christi Naval Air Station.

Hail, Nueces

When
November 3, 9:15 PM CST
Where
Nueces County, 1.85 mi SW of Flour Bluff Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
27.650, -97.300

Nickel sized hail occurred in the Flour Bluff area.

Thunderstorm Wind, Nueces

When
November 3, 9:20 PM CST to 9:30 PM CST
Where
Nueces County, Flour Bluff Jct to 3.65 mi N of Bob Hall Pier
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
27.670, -97.280

Corpus Christi Police Department reported power poles were blown down on the John F. Kennedy Causeway. All westbound traffic from the island was blocked.

Thunderstorm Wind, Nueces

When
November 3, 9:20 PM CST
Where
Nueces County, 1.17 mi N of Flour Bluff Jct
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
27.687, -97.282

A wind gust of 68 mph was measured by the ASOS site at Truax Field on the Corpus Christi Naval Air Station.

Hail, Nueces

When
November 3, 9:30 PM CST
Where
Nueces County, 1.5 mi NNE of Bob Hall Pier to 1.67 mi NNE of Bob Hall Pier
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.601, -97.225

Nickel sized hail was reported by the public on Padre Island near Whitecap Boulevard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420653, 420654, 420655, 420658, 420660, 420661, 420656, 420659, 420662, 420657.